Georgia, 2012

Tornadoes and Damaging Wind in Georgia, December 17, 2012

December 17, 2012 · NWS FFC · 4 events in 2 counties and zones

A mid-level high over the Gulf brought moist, southwest flow to the area. Meanwhile a strong shortwave moved off the Rockies and into the Central Plains on the 16th, pushing a front toward the Southeast on the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A mid-level high over the Gulf brought moist, southwest flow to the area. Meanwhile a strong shortwave moved off the Rockies and into the Central Plains on the 16th, pushing a front toward the Southeast on the 17th. Widespread showers and a few thunderstorms developed ahead of the front across especially central Georgia on the afternoon of the 17th. Three weak tornadoes developed on the leading edge of the thunderstorms, causing mainly tree damage in Wheeler and Telfair Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 17, 12:31 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 17, 12:31 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1231 PM EST MON DEC 17 2012

.PREV DISCUSSION... /ISSUED 654 AM EST MON DEC 17 2012/

SHORT TERM /TODAY THROUGH TUESDAY/...
MAIN FCST CONCERN REMAINS CHC FOR SVR CONVECTION TODAY. 00Z MODEL
RUNS NOT SHOWING MUCH CHANGE FROM PREVIOUS RUNS...BEST TIMING FOR
VERTICAL WIND SHEAR AND INSTABILITY WILL BE 15Z-21Z. PROBLEM IS
THAT WE SAW NORTH WINDS MUCH OF THE DAY AND EVENING SUNDAY...IN
RESPONSE TO LOW FROM LARGE PERSISTENT PRECIP AREA...WHICH
MINIMIZED NORTHWARD MOISTURE TRANSPORT. LATEST RAP ANALYSIS ALSO
SHOWING THAT MUCAPE REMAINS NEAR ZERO IN THE REGION EXCEPT ALONG
THE GULF COAST. USUALLY SEE ELEVATED INSTABILITY SURGING NORTHEAST
AT THIS TIME OF NIGHT PRECEDING FRONT AND STORMS. 06Z NAM STARTING
TO AGREE WITH LATEST ANALYSIS IN THE NEAR TERM BUT STILL APPEARS A
LITTLE TOO QUICK BRINGING HIGHER THETA-E AIR AND HIGHER CAPE NORTH
BY 15Z. ASSUMING MODELS ON TRACK WITH INSTABILITY...SHOULD SEE SVR
THREAT DEVELOP AFTER 15Z. DO NOT SEE ANY THREAT OF HAIL GREATER
THAN ONE INCH. DAMAGING WINDS AND AN ISOLATED TORNADO THREAT
REMAIN POSSIBLE BUT CONTINGENT ON MOISTURE TRANSPORT AND
INSTABILITY DEVELOPING AS FCST. WILL HAVE TO WATCH REAL TIME
ANALYSIS CLOSELY THIS MORNING.

PRECIP WILL MOVE OUT QUICKLY TONIGHT. NO ISSUES WITH FCST BEYOND
THIS. DRY AIR SHOULD FILTER IN SLOWLY BUT ENOUGH TO PRECLUDE
DEVELOPMENT OF FOG. USED MAV/MET/ECMWF MOS BLEND FOR TEMPS.

SNELSON

LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
MAIN FORECAST CONCERN IN THE EXTENDED PERIODS IS THE FAIRLY STRONG
COLD FRONT EXPECTED ON THURSDAY. WEAK RIDGING OVER THE SOUTHEAST
AT THE BEGINNING OF THE EXTENDED PERIODS...WITH NEARLY NEARLY
ZONAL UPPER LEVEL FLOW...SFC HIGH AND DRY CONDITIONS ON WEDNESDAY.
ALTHOUGH THERE ARE SOME DISCREPANCIES EXTENDED MODELS ARE IN GOOD
AGREEMENT WITH GENERAL PATTERN MIDWEEK. AN UPPER LEVEL SHORT WAVE
CROSSES THE ROCKIES ON WEDNESDAY LIFTING INTO THE OHIO VALLEY BY
THURSDAY AFTERNOON. GFS IS DEEPER AND CUTS OFF THE LOW BY THURSDAY
AFTERNOON...ECMWF IS SLOWER TO CUT OFF LOW BUT BY THURSDAY NIGHT
BOTH MODELS ARE SIMILAR IN LOCATION AND STRENGTH OF LOW. WITH WEAK
RIDGING AND SURFACE HIGH SHIFTING EAST ON WEDNESDAY MODELS ARE IN
AGREEMENT THAT BEST MOISTURE RETURNS THURSDAY MORNING AHEAD OF THE
COLD FRONT WHICH MOVES ACROSS THE FORECAST AREA RATHER QUICKLY BY
THURSDAY EVENING. INSTABILITY IS LIMITED HOWEVER BOTH GFS AND
ECMWF AREA SHOWING GOOD SHEAR...AND GIVEN THE STRENGTH OF THE FRONT
WILL CONTINUE ISOLATED THUNDERSTORMS DURING THE DAY. RAINFALL
RATES WILL BE HALF INCH OR LESS BASED UPON THE SPEED OF THE STORM.
ZONAL FLOW ALOFT AND SURFACE HIGH PRESSURE BUILD BACK IN FOR THE
WEEKEND. GFS SHOWING SOME MOISTURE RETURN SATURDAY BUT MAINLY
EXPECT AN INCREASE IN CLOUDS ACROSS THE FORECAST AREA SATURDAY AND
SUNDAY. GUIDANCE TEMPERATURES ARE PRETTY CLOSE AND WILL TAKE A
BLEND OF MAV/ECMWF MOS THROUGH THE EXTENDED PERIODS.

ATWELL

&&

.AVIATION...
18Z UPDATE...
IFR CEILINGS THE MAIN CONCERN FOR MOST TAF SITES EVENTUALLY
DEVELOPING OVER MCN. MAIN VSBY RESTRICTIONS ASSOCIATED WITH THE
RAIN AREA WITH BEST THUNDERSTORMS CHANCES ABOUT MCN S THIS AFTERNOON.
PRECIP DIMINISHES THIS AFTERNOON AND EVENING. UNSURE HOW MUCH FOG
THERE COULD BE OVERNIGHT. SURFACE WINDS SSW BECOMING W 5-10 KTS.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE FOR IFR CIGS...WEATHER AND WINDS INTO THE OVERNIGHT.
LOW TO MEDIUM CONFIDENCE FOR VSBYS.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          58  47  62  36 /  70  20   0   0
ATLANTA         59  47  61  41 /  50  20   0   0
BLAIRSVILLE     54  41  56  29 /  50  40   0   0
CARTERSVILLE    61  42  59  32 /  30  20   0   0
COLUMBUS        63  50  65  40 /  90  10   0   0
GAINESVILLE     57  45  60  39 /  50  20   0   0
MACON           62  49  66  35 / 100  20   0   0
ROME            61  41  60  33 /  40  20   0   0
PEACHTREE CITY  60  42  62  32 /  60  20   0   0
VIDALIA         73  56  69  42 /  90  20   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BDL
LONG TERM....DEESE
AVIATION...BDL
Hazardous weather outlook, Dec 17, 1:43 PM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
143 PM EST MON DEC 17 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181845-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
143 PM EST MON DEC 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...TORNDAO WATCH IN EFFECT THIS AFTERNOON FOR EXTREME SOUTHEAST ZONES...

WEATHER HAZARDS EXPECTED...
ISOLATED TORNADOES AND DAMAGING WINDS ARE POSSIBLE WITH ANY
SEVERE THUNDERSTORMS.

DISCUSSION...
A COLD FRONT WILL MOVE ACROSS NORTH AND CENTRAL GEORGIA
THROUGH THIS EVENING. WIDESPREAD SHOWERS ARE EXPECTED FOR THE
NORTH WITH SCATTERED THUNDERSTORMS FOR MUCH OF THE SOUTHERN TIER
OF THE FORECAST AREA THROUGH THIS EVENING. INSTABILITY WILL
INCREASE BY THIS AFTERNOON...ALONG WITH LOW LEVEL AND DEEP LAYER
SHEAR. THIS MAY ALLOW FOR SOME THUNDERSTORMS TO BECOME SEVERE WITH
DAMAGING WIND GUSTS AND AN ISOLATED TORNADO CANNOT BE RULED OUT.
DEEP GULF MOISTURE WILL CONTINUE TO MOVE INTO THE AREA WITH
ADDITIONAL RAINFALL AMOUNTS OF ONE-HALF TO ONE INCH THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ANOTHER COLD FRONT WILL APPROACH THE FORECAST AREA ON THURSDAY.
INSTABILITY IS LIMITED HOWEVER SOME SHEAR WILL BE AVAILABLE...AND
GIVEN THE STRENGTH OF THE FRONT...ISOLATED THUNDERSTORMS WILL BE
POSSIBLE DURING THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE LATEST INFORMATION THROUGH THIS
EVENING FOR POSSIBLE ACTIVATION ACROSS CENTRAL GEORGIA.

In the hours before

Special weather statement, Dec 17, 1:25 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
125 PM EST MON DEC 17 2012

GAZ097-171900-
125 PM EST MON DEC 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN LAURENS COUNTY
UNTIL 200 PM EST...

AT 119 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF CEDAR GROVE...MOVING NORTHEAST AT
45 MPH.

THE LEADING EDGE OF THIS LINE OF STORMS HAS EXHIBITED AREAS OF
LOCALIZED...WEAK ROTATION...BUT NOTHING STRONG ENOUGH TO INDICATE THE
PRESENCE OF A TORNADO AT 119 PM EST. STILL...THE ENVIRONMENT ALONG
THIS LINE SUGGESTS AN ENHANCED RISK OF A BRIEF...GENERALLY WEAK...
TORNADO FORMING. WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE AS THE LINE
MOVES ACROSS LAURENS COUNTY THROUGH 200 PM EST.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CEDAR GROVE...
LOWERY...ORIANNA AND ROCKLEDGE.

EVERYONE IN THIS AREA IS URGED TO REMAIN INDOORS AND BE ALERT TO THE
POSSIBILITY OF LOCALIZED WIND DAMAGE AND WEAK TORNADOES THAT FORM AND
DISSIPATE RAPIDLY. ONCE THIS LINE OF THUNDERSTORMS MOVES EAST OF YOUR
AREA...THE RISK OF TORNADO FORMATION WILL DECREASE SIGNIFICANTLY.

&&

LAT...LON 3229 8307 3252 8267 3251 8265 3250 8264
      3247 8264 3246 8269 3241 8270 3234 8275
      3231 8272 3227 8275 3219 8286 3219 8290
      3215 8299
TIME...MOT...LOC 1824Z 239DEG 40KT 3226 8293
Special weather statement, Dec 17, 1:41 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
141 PM EST MON DEC 17 2012

GAZ109-111-112-171915-
141 PM EST MON DEC 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN WHEELER...
MONTGOMERY AND DODGE COUNTIES UNTIL 215 PM EST...

AT 138 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ALAMO...MOVING NORTHEAST AT 50 MPH.

THE LEADING EDGE OF THIS LINE OF STORMS HAS EXHIBITED AREAS OF
LOCALIZED...WEAK ROTATION...BUT NOTHING STRONG ENOUGH TO INDICATE THE
PRESENCE OF A TORNADO AT 138 PM EST. STILL...THE ENVIRONMENT ALONG
THIS LINE SUGGESTS AN ENHANCED RISK OF A BRIEF...GENERALLY WEAK...
TORNADO FORMING. WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE AS THE LINE
MOVES ACROSS WHEELER...MONTGOMERY AND DODGE COUNTIES THROUGH 215 PM
EST.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ALAMO...
LANDSBURG...GLENWOOD...AILEY...MOUNT VERNON...KIBBEE...TARRYTOWN AND
HIGGSTON.

EVERYONE IN THIS AREA IS URGED TO REMAIN INDOORS AND BE ALERT TO THE
POSSIBILITY OF LOCALIZED WIND DAMAGE AND WEAK TORNADOES THAT FORM AND
DISSIPATE RAPIDLY. ONCE THIS LINE OF THUNDERSTORMS MOVES EAST OF YOUR
AREA...THE RISK OF TORNADO FORMATION WILL DECREASE SIGNIFICANTLY.

&&

LAT...LON 3205 8283 3217 8292 3220 8290 3219 8286
      3226 8279 3230 8270 3229 8267 3232 8263
      3235 8241 3219 8245 3204 8279
TIME...MOT...LOC 1842Z 240DEG 43KT 3216 8277

The radar

The Robins AFB radar (KJGX), 80 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Wheeler

When
December 17, 1:46 PM EST to 1:48 PM EST
Where
Wheeler County, 1.24 mi W of Stuckey to 0.89 mi WSW of Stuckey
Rating
EF1
Path length
0.36 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
32.168, -82.741

A National Weather Service survey team found damage from an EF1 tornado with winds around 100 mph. Numerous trees had their tops sheared off along with hardwood trees snapped at their trunks.

[12/17/12: Tornado #1, County #1-1, EF1, Wheeler, 2012:007].

Tornado, Telfair

When
December 17, 1:48 PM EST to 1:50 PM EST
Where
Telfair County, 0.96 mi SE of Cook Still to 1.48 mi E of Cook Still
Rating
EF0
Path length
1.05 mi
Path width
15 yd
Reported by
NWS Storm Survey
Coordinates
31.939, -83.040

A National Weather Service survey team found damage from an EF0 tornado in Telfair County. This tornado sheared off the tops of softwood trees and snapped off several large branches.

[12/17/12: Tornado #2, County #1-1, EF0, Telfair, 2012:008].

Tornado, Wheeler

When
December 17, 1:49 PM EST to 1:50 PM EST
Where
Wheeler County, 4.2 mi N of Spring Hill to 4.16 mi N of Spring Hill
Rating
EF1
Path length
0.32 mi
Path width
75 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
32.071, -82.732

A National Weather Service survey team found a second short-lived tornado in Wheeler County. This tornado was also classified as an EF1 tornado with winds around 100 mph. It caused some minor shingle damage to one structure, and about 50 trees were downed or had their tops sheared off.

[12/17/12: Tornado #3, County #1-1, EF1, Wheeler, 2012:009].

Thunderstorm Wind, Wheeler

When
December 17, 1:49 PM EST
Where
Wheeler County, 4.1 mi N of Spring Hill
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
32.069, -82.730

A National Weather Service survey team determined that a thunderstorm downburst uprooted and snapped several trees. This downburst was most likely from a rear-flank downdraft associated with the brief EF1 tornado that occurred nearby.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyThe tornado archive for Georgia, 2012Warnings in Georgia, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418329, 418330, 418331, 418332.